Georgia, 2018

Hail and Damaging Winds in Georgia, July 22, 2018

July 22, 2018 · NWS CHS · 4 events in 1 county or zone

A cluster of thunderstorms developed across southeast Georgia ahead of a stationary front positioned to the west. A few of these thunderstorms became strong enough to produce large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of thunderstorms developed across southeast Georgia ahead of a stationary front positioned to the west. A few of these thunderstorms became strong enough to produce large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 22, 3:51 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 22, 3:51 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
451 PM EDT Sun Jul 22 2018

.SYNOPSIS...
Low pressure will develop over the southeast United States and
persist through Wednesday before dissipating. Atlantic high
pressure is expected to build across the region by late week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection is finally beginning to overcome weak capping aloft
over east-central Georgia as upper forcing associated with the
well-defined vorticity maximum over central Georgia increases
with contributions from an approaching left-exit region of a 300
hPa jet streak. MLCAPE has recovered to the 1500 J/kg range
across interior Southeast Georgia and is becoming juxtaposed
with a belt of 25-30 kt of bulk shear. Expect convection to
increase over interior Southeast Georgia next few hours. DCAPE
is running 1300-1400 J/kg and with H5 temperatures running -8 to
-9C the stronger storms will pose a damaging wind and hail
threat. It is unclear how far east this activity will reach with
most high resolution guidance dissipating convection as it
approaches the I-95 corridor.

Over the Charleston Metro Area, a slight increase in sea breeze
convection is possible next 1-2 hours, but updrafts are
fighting considerable dry air aloft without contributions from
increased deep-layered forcing. Will have to see how convection
trends closer to sunset as upper forcing with the approaching
vorticity maximum overspreads the region from the west.

Will increase pops to 40% across interior Southeast Georgia with
an early update.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
A deep layer low pressure system will be centered just west of the
area over central GA.  This system will help advect tropical
moisture northward within deep southerly flow, with the highest PWs
of 2+ inches on Tuesday. The upper trough begins to weaken and lift
northeastward on Wednesday, pushing the higher PWs northeastward as
well. High temperatures are expected to be near to slightly below
normal through at least Tuesday due to higher cloud cover/PoPs, then
starting to move back toward normal by Wednesday.

Monday: Models are hinting that there will be a narrow ribbon of
relatively lower moisture moving across the area for much of the
day, which could help hold down convective coverage. Have held PoPs
in the chance range most areas, except closer to low end likely over
the extreme north, where better low level convergence may reside.
Given the presence of the upper low and ample moisture, have kept
chance PoPs through the night.

Tuesday and Wednesday: For now, have continued generally likely PoPs
both afternoons, then chance each night. However, would not be
surprised if PoPs need to be lowered a tad by Wednesday as the upper
trough begins to lift northeast and deep layer moisture also starts
to fall from west to east.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Weak shortwave energy will persist on Thursday before the deep
layered ridge builds from the western Atlantic over the
southeast United States. We're showing higher PoPs on Thursday,
then more typical summertime coverage Friday through Sunday.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Mainly VFR outside of possible showers/thunderstorms, mainly
later this afternoon and evening, although really could be any
time as convection upstream will likely be pushing southeast
overnight ahead of a cold front and area of low pressure. Any
strong storms will be capable of wind gusts over 60 mph.
Confidence was a bit greater at KCHS so we maintained the VCTS
there. Some fog and/or stratus will again be possible near
daybreak Monday.

Extended Aviation Outlook:
Monday: Think convection will be more scattered, mainly during the
afternoon as slightly drier air moves over the region, and the sea
breeze focus convection further inland. By Monday night, deep layer
moisture may increase enough to help spark more late night showers
and thunderstorms over the Atlantic that could advect into the TAF
sites, especially KCHS.

Tuesday and Wednesday: Scattered to numerous showers/thunderstorms
mainly during the afternoon will produce the chance for brief flight
restrictions.

Thursday and Friday: Convection should become more scattered during
the afternoon as the upper trough moves out of the area, decreasing
the deep layer moisture.

&&

.MARINE...
Tonight: Mainly southwest winds around 15 kt or less will
prevail ahead of a cold front with waves up to 4 ft (highest
near the Gulf Stream).

Monday through Wednesday: An upper trough/low pressure will sit over
the southeast U.S., producing southerly winds of mainly 15 knots or
less and seas 3 to 5 feet. However, guidance continues to hint at
seas reaching around 6 feet 20 nm and beyond, and winds at times
climbing to 15-20 knots, especially on Tuesday when the pressure
gradient will be the strongest. Will continue to monitor model
trends to see if Small Craft Advisories will be needed. Scattered to
numerous showers and thunderstorms, mainly late night through
morning, can be expected through the period.

Thursday and Friday: Atlantic high pressure starts to return from
the east with south-southwest winds of 15 knots or less, and seas 3
to 4 feet, highest offshore. Any precipitation is expected to become
more scattered.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 22, 3:19 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
419 AM EDT Sun Jul 22 2018

AMZ330-350-352-354-374-230830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
419 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Severe thunderstorms are possible over the
coastal waters this afternoon and evening. A few storms could
produce wind gusts in excess of 34 knots, large hail, and frequent
cloud-to- water lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-230830-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
419 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Severe thunderstorms may develop over the
region this afternoon and evening. A few of these thunderstorms may
support damaging wind and hail events.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jul 22, 4:32 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
532 PM EDT SUN JUL 22 2018

GAZ099-114-222145-
Candler-Tattnall-
532 PM EDT SUN JUL 22 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...

At 532 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Oak Park, or 10 miles west of Metter, moving
east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Metter, Cobbtown and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3242 8220 3246 8218 3243 8198 3228 8203
      3221 8204 3227 8222 3234 8224 3235 8225
TIME...MOT...LOC 2132Z 285DEG 30KT 3238 8224

The radar

The Robins AFB radar (KJGX), 110 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Candler

When
July 22, 4:40 PM EST to 4:44 PM EST
Where
Candler County, 3.5 mi W of Aline
Measured
1.75 in hail
Reported by
Public
Coordinates
32.370, -82.230

The public reported hail estimated up to the size of golf balls.

Thunderstorm Wind, Candler

When
July 22, 4:43 PM EST to 4:44 PM EST
Where
Candler County, 2.33 mi W of Aline
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.370, -82.210

Trees were reported down across Cool Spring Church Road.

Thunderstorm Wind, Candler

When
July 22, 4:59 PM EST to 5:00 PM EST
Where
Candler County, 2.71 mi WNW of Excelsior
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.340, -82.010

Candler County dispatch reported a tree down on power lines on Dutch Ford Road near the intersection with Highway 129.

Hail, Candler

When
July 22, 5:05 PM EST to 5:09 PM EST
Where
Candler County, 1.81 mi NE of Excelsior
Measured
0.75 in hail
Reported by
Public
Coordinates
32.340, -81.950

The public reported hail up to three quarters of an inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776918, 776920, 776921, 776919.